Why Does Ritalin Make Me Tired?
Ritalin is most commonly used for Attention Deficit Hyperactivity Disorder (ADHD) but is also used in sleep disorders like Sleep Apnea and Narcolepsy. The drug works to release dopamine which helps in mental concentration and has been found to balance dopamine and serotonin levels in the brain; serotonin aids in mood, keeping you calm and also aids in sleep.
Particularly people with ADHD, have found that Ritalin can actually make them feel tired. Here we will explore possibilities of why this is so.
You Are Already Tired
The thing is, people with ADHD, unable to pay attention to all the signals correctly in the brain, might be losing sleep because they are so super active but still not getting the signal that they need sleep. When Ritalin balances out the neurotransmitters, like dopamine and serotonin, which make the brain pay attention to the appropriate things and signals, then you get the signal that you actually need rest; consequently, your body starts trying to get rest.
Dopamine and Serotonin
Dopamine will help in concentration of the right stuff and serotonin helps in the processing of that stuff. Serotonin also helps in the circadian rhythms of your sleep cycle and aids the release of melotonin, a hormone that makes you sleepy. Tryptophan releases serotonin. Turkey, which has trypophan, can make you sleepy, and this is why after Thanksgiving dinner you need a nap.
It is possible that Ritalin affects the sleep cycle or otherwise creates activity with serotonin in your body that makes you feel tired, like it's time to sleep.
Do you feel tired when you take Ritalin?
Because Ritalin works on levels of serotonin and balances out this chemical with the other neurotrasmitter dopamine, it could be that it induces sleep by affecting your sleep cycle or helping in the release of melatonin, which is what serotonin helps release in the brain. It could also be that the drug is making the brain pay better attention to signals that you need rest. Dopamine helps you pay attention to the necessary things, makes them more interesting so to speak, and serotonin helps you process those things correctly.
Of course, it is always necessary to be in contact with your health care provider who has first hand knowledge of your situation to see what course of action you should take, whether it is an adjustment of your prescriptions or otherwise.